Alert archive / Florida / Hard Freeze Warnings in 2012

Hard Freeze Warning 2, NWS Tallahassee, FL

January 13, 20125 counties in Florida

NWS Tallahassee, FL issued this hard freeze warning at Jan 13, 2012, 9:31 PM EST for 5 counties in Florida. It took effect at Jan 14, 2012, 3:00 AM EST. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2012, 9:31 PM EST (02:31 UTC)
In effect from
Jan 14, 2012, 3:00 AM EST
Expired
Jan 14, 2012, 3:16 AM EST
In force
16 min
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Jefferson County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 89 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WWUS72 KTAE 140231
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EST FRI JAN 13 2012

...A HARD FREEZE WARNING IS IN EFFECT FROM 3 AM TO 9 AM EST
SATURDAY FOR THE EASTERN FLORIDA BIG BEND COUNTIES OF JEFFERSON...
MADISON...LAFAYETTE...INLAND TAYLOR AND INLAND DIXIE...

.A VERY COLD AND DRY AIRMASS HAS CONTINUED TO SETTLE INTO THE
REGION AND IT NOW APPEARS THAT MINIMUM TEMPERATURES WILL MEET HARD
FREEZE CRITERIA OVER ALL BUT THE COASTAL STRIP OF THE EASTERN
FLORIDA BIG BEND EARLY SATURDAY MORNING. TEMPERATURES ARE EXPECTED TO
DROP BELOW FREEZING TONIGHT OVER MOST AREAS BY MIDNIGHT...WITH
OVERNIGHT LOWS BOTTOMING OUT IN THE LOWER TO MID 20S AWAY FROM THE
COAST. IN THE HARD FREEZE AREA...BELOW FREEZING TEMPERATURES OF 8
TO 10 HOURS WILL BE POSSIBLE...WITH UP TO 4 TO 6 HOURS OF HARD
FREEZE CONDITIONS OF 25 DEGREES OR BELOW. THIS LONG DURATION OF
VERY COLD TEMPERATURES MAY CAUSE EXPOSED AND POORLY INSULATED
PIPES TO FREEZE...SO THE NECESSARY PRECAUTIONS SHOULD BE TAKEN TOP
PREVENT THIS FROM HAPPENING. ALSO...ALL PLANTS...PETS AND PEOPLE
SHOULD BE PROTECTED FROM THE EXTREME COLD AS WELL AND EXPOSURE SHOULD
BE MINIMIZED FOR THOSE WHO MUST VENTURE OUTSIDE OVERNIGHT.

FLZ018-019-028-029-034-141400-
/O.NEW.KTAE.HZ.W.0002.120114T0800Z-120114T1400Z/
INLAND JEFFERSON-MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
INCLUDING THE CITIES OF...MONTICELLO...MADISON...GREENVILLE...
PERRY...MIDWAY...MAYO...CROSS CITY
931 PM EST FRI JAN 13 2012

...A HARD FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST SATURDAY...

A VERY COLD AND DRY AIRMASS HAS CONTINUED TO SETTLE INTO THE
REGION AND IT NOW APPEARS THAT MINIMUM TEMPERATURES WILL MEET HARD
FREEZE CRITERIA OVER ALL BUT THE COASTAL STRIP OF THE EASTERN
FLORIDA BIG BEND EARLY SATURDAY MORNING. TEMPERATURES ARE EXPECTED TO
DROP BELOW FREEZING TONIGHT OVER MOST AREAS BY MIDNIGHT...WITH
OVERNIGHT LOWS BOTTOMING OUT IN THE LOWER TO MID 20S AWAY FROM THE
COAST. IN THE HARD FREEZE AREA...BELOW FREEZING TEMPERATURES OF 8
TO 10 HOURS WILL BE POSSIBLE...WITH UP TO 4 TO 6 HOURS OF HARD
FREEZE CONDITIONS OF 25 DEGREES OR BELOW. THIS LONG DURATION OF
VERY COLD TEMPERATURES MAY CAUSE EXPOSED AND POORLY INSULATED
PIPES TO FREEZE...SO THE NECESSARY PRECAUTIONS SHOULD BE TAKEN TOP
PREVENT THIS FROM HAPPENING. ALSO...ALL PLANTS...PETS AND PEOPLE
SHOULD BE PROTECTED FROM THE EXTREME COLD AS WELL AND EXPOSURE SHOULD
BE MINIMIZED FOR THOSE WHO MUST VENTURE OUTSIDE OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES BELOW 26 DEGREES ARE
EXPECTED FOR UP TO 4 TO 6 HOURS. THIS DURATION AND INTENSITY OF
COLD TEMPERATURES CAN POSE A DANGER TO PIPES...PLANTS...PETS...AND
PEOPLE WHO LACK ADEQUATE SHELTER. MOST BUILDINGS DO NOT HAVE EXPOSED
PIPES...BUT ELEVATED STRUCTURES LIKE SOME MOBILE HOMES MAY HAVE
EXPOSED PIPES THAT NEED TO BE PROTECTED...OR THESE PIPES COULD
BURST.

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

BARRY
1 follow-up statement
103 
WWUS72 KTAE 140816
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 AM EST SAT JAN 14 2012

...HARD FREEZE WARNING IS CAN CELLED FOR INLAND PORTIONS OF THE
EASTERN FLORIDA BIG BEND...

.TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR SEVERAL
HOURS OVER INLAND PORTIONS OF THE FLORIDA BIG BEND EARLY THIS
MORNING...HOWEVER IT NOW APPEARS AS THROUGH WIDESPREAD
TEMPERATURES BELOW 26 DEGREES FOR TWO OR MORE HOURS ARE
UNLIKELY.

FLZ018-019-028-029-034-140930-
/O.CAN.KTAE.HZ.W.0002.000000T0000Z-120114T1400Z/
INLAND JEFFERSON-MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
INCLUDING THE CITIES OF...MONTICELLO...MADISON...GREENVILLE...
PERRY...MIDWAY...MAYO...CROSS CITY
316 AM EST SAT JAN 14 2012

...HARD FREEZE WARNING IS CAN CELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CAN CELLED THE
HARD FREEZE WARNING. 

TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR SEVERAL
HOURS OVER INLAND PORTIONS OF THE FLORIDA BIG BEND EARLY THIS
MORNING...HOWEVER IT NOW APPEARS AS THROUGH WIDESPREAD
TEMPERATURES BELOW 26 DEGREES FOR TWO OR MORE HOURS ARE
UNLIKELY.

$$

14-MROCZKA

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this hard freeze warning went out at Jan 13, 9:10 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 13, 9:10 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST Fri Jan 13 2012

.NEAR TERM (Tonight)...
The back edge of the cirrus was rapidly pushing eastward across our
western zones at 02z and will be a non-factor on our minimum temps.
The surface high centered along the western Gulf coast this evening
will move little overnight. Thus, despite a very dry airmass in
place along with clearing skies, ideal radiational cooling
conditions will not occur. However, we are still expecting
unseasonably cold temperatures with inland areas dropping into the
mid to upper 20s. The only question continues to be whether some
locations experience a hard freeze (25 degrees or less for 2 or more
hours). Temperatures at 00z were already a few degrees below MOS
guidance where we are forecasting lows in the 25-26 degree range.
This would encompass a large portion of the eastern Big bend. Will
be updated grids and zones shortly along with issuing a Hard Freeze
Warning for Jefferson, Madison, Inland Taylor, Lafayette and Inland
Dixie counties from 08z until 14z Saturday.

&&

.MARINE...Winds and seas have continued to subside as high pressure
settles over the region. This decrease will end briefly tonight as a
weak upper level system passes by and tightens the pressure gradient
over the waters. Expect to see winds bounce back to around 15 knots
overnight, before decreasing again Saturday morning. Winds should
then remain below 15 knots through Sunday before onshore flow
redevelops early next week. Winds and seas near exercise caution
levels will then be possible through Wednesday.

&&

.AVIATION (through 00Z Sunday)...
VFR Conditions through the period. Winds from the west northwest
around 5 knots or less across the area will calm overnight and the
cirrus will pass. Clear skies from about 06Z on. Winds tomorrow
after noon will be west around 10 knots across the region.

&&

.FIRE WEATHER...
Relative humidity values in our southeast Alabama and southwest
Georgia counties are expected to drop to below 25 percent Saturday
afternoon for about 4 hours. A red flag warning is in effect for
those counties from noon to 5 PM CST/1 to 6 PM EST. In most of the
interior Florida counties, relative humidity values below 35 percent
and dispersion indices above 75 are expected Saturday. A fire weather
watch is in effect for those counties from Saturday morning into the
evening. Relative humidity values should increase as the new week
begins and fire weather concerns will diminish after Saturday.

&&

.PREV DISCUSSION (224 PM EST Fri Jan 13 2012)...

.SYNOPSIS...A ridge of surface high pressure was settling into
the Gulf Coast region in the wake of a strong cold front. The
surface cold front extended from a 983mb low in Upstate New York
to offshore of the Atlantic seaboard, and through the Florida
Straits into the southern Gulf of Mexico. Colder air was pushing
into the southern United States, with temperatures about 10 to 15
degrees below normal. Aloft, a broad trough encompassed much of
the CONUS to the east of the Continental Divide. A secondary PV
anomaly / shortwave trough was digging east-southeast on the
backside of the broader trough. This PV anomaly was approaching
Arkansas early this afternoon. Dry low-mid level air was
preventing anything but some strands of high cirrostratus ahead of
the digging wave.

&&

.SHORT TERM (Saturday through Sunday night)...The mean eastern
trough will be maintained through Saturday night as a pair of weak
shortwaves move through the base. While neither of these
shortwaves will push colder air in the region, they will serve to
slow the moderation of the airmass currently in place. After a
cold start tomorrow morning, high temperatures are forecast to
reach the upper 50s by mid-afternoon. Another freeze will be
possible Sunday night as the surface high remains in a favorable
position for radiational cooling. Forecast temps are 4 to 5
degrees warmer than tonight with lows from 30 to 35 away from the
coast.

Heights will begin to rise on Sunday as the upper trough lifts
northeast and an upper ridge begins to build in from the west.
This will allow temperatures to continue moderating with highs in
the lower to mid 60s. Low temperatures should remain above
freezing Sunday night.

.LONG TERM (Monday through next Friday)...The large scale
longwave pattern commences fairly amplified. This is highlighted
in the Nrn stream by weak troughing across Wrn states and extreme
Wrn Atlc and ridging in between. Srn stream with weak troughing
Pac Coast to TX and ridging Ewd into extreme Wrn Atlc. At surface,
high along NC/VA coast with ridge axis swwd into Apalachee Bay.
Low in Canada N of MN with cold front Swwd into Colorado. This
place local area in very dry pattern.

During the rest of the period, Wrn upper trough digs Ewd while Srn
stream upper ridge moves offshore with Srn flow becoming nearly
zonal and stays so before weak troughing approaches shifting flow to
SWLY on Fri. Second upper trough over Gulf digs rapidly ESE Tuesday
and Tuesday night. At surface, Above troughs push surface low moves
to Srn Great Lakes kicking high into Atlc. Assocd cold front with
limited instability dragged rapidly Sewd with deep sly flow setup
from Gulf. GFS and ECMWF similar in timing and intensity of
front pushed thru CWA Tues night exiting Wed morn Ern most zones
bringing sct shwrs and a few tstms Tues aftn into early Wed. In its
wake, strong high builds SEWD from Srn Plains Ewd spreading a
reinforcing shot of cold and very dry air across local region Wed
into Fri. By end of period high pushed offshore with next low moving
newd into TN valley dragging trailing cold front to Wrn Gulf. In
response, onshore flow with increasing chances of rain commences
again across local area by end of Fri.

Forecast will show Sct pops Tues aftn into Wed. Otherwise nil pops
thru period. Ahead of the front min temps will be around 10 degrees
above climo Mon and Tues nights dropping to at or below climo Wed
and Thurs nights and may reach freezing in coldest locales. Max
temps commence at least 10 degrees above climo on Tues dropping to
at or below climo on Wed then inching up to a few degrees above
climo by Fri. Average inland min/max temps are 39/62.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   25  58  32  63  36 /   0   0   0   0  10
Panama City   38  59  40  62  45 /   0   0   0   0  10
Dothan        27  59  33  61  39 /   0   0   0   0  10
Albany        26  58  31  60  35 /   0   0   0   0  10
Valdosta      26  57  31  61  36 /   0   0   0   0  10
Cross City    26  59  31  65  34 /   0   0   0   0  10
Apalachicola  33  56  37  61  45 /   0   0   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Red Flag Warning from Noon to 5 PM CST Saturday for Coffee-Dale-
     Geneva-Henry-Houston.

GA...Red Flag Warning from 1 PM to 6 PM EST Saturday for Baker-Ben
     Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.

FL...Hard Freeze Warning in effect from 08z untl 14z Saturday for
     Jefferson-Madison-Inland Taylor-Lafayette and Inland Dixie
     counties.
     Fire Weather Watch from Saturday morning through Saturday
     evening for Calhoun-Central Walton-Gadsden-Holmes-Inland
     Bay-Inland Jefferson-Inland Taylor-Inland Wakulla-Inland
     Walton-Jackson-Lafayette-Leon-Liberty-Madison-Washington.

GM...None.

&&

Near Term...Barry
Aviation/Fire Weather...Moore
Marine/Short Term...Camp
Synopsis...Lamers
Long Term...Block
Hazardous weather outlook, Jan 13, 4:33 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 AM EST FRI JAN 13 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-140945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
433 AM EST FRI JAN 13 2012 /333 AM CST FRI JAN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NORTHWEST WINDS AND ROUGH SEAS WILL CONTINUE TO MAKE CONDITIONS
HAZARDOUS TO SMALL CRAFT THROUGH THE MORNING HOURS. WINDS AND SEAS
WILL SUBSIDE DURING THE AFTERNOON HOURS AS HIGH PRESSURE BEGINS TO
BUILD TOWARD THE NORTHEAST GULF OF MEXICO.

WIDESPREAD SUB-FREEZING TEMPERATURES IN THE UPPER 20S AND LOWER
30S ARE EXPECTED LATE TONIGHT INTO EARLY SATURDAY MORNING.
NORMALLY COLDER INLAND LOCATIONS MAY BRIEFLY DROP INTO THE MIDDLE
20S. THESE COLD CONDITIONS WILL HAVE THE POTENTIAL TO DAMAGE OR
KILL SENSITIVE OUTDOOR VEGETATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER LIGHT FREEZE IS POSSIBLE LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING.

A COLD FRONT WILL CROSS THE AREA TUESDAY OR WEDNESDAY OF NEXT WEEK
WITH A ROUND OF SHOWERS AND THUNDERSTORMS. CONDITIONS WITH THIS
FRONTAL PASSAGE DO NOT APPEAR TO SUPPORT A WIDESPREAD SEVERE
WEATHER THREAT.

A COLDER AIRMASS WILL FILTER INTO THE REGION DURING THE SECOND
HALF OF NEXT WEEK BRINGING THE POTENTIAL FOR SUB-FREEZING
TEMPERATURES DURING BOTH WEDNESDAY AND THURSDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

Nearby

Hard Freeze Warnings in Florida, 2012Every hard freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.